Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 479, NWS North Platte, NE

September 28, 2008Brown County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 28, 2008, 10:04 AM CDT for Brown County, Rock County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2008, 10:04 AM CDT (15:04 UTC)
Expired
Sep 28, 2008, 10:26 AM CDT
In force
22 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Brown County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 281504
SVRLBF
NEC017-149-281545-
/O.NEW.KLBF.SV.W.0479.080928T1504Z-080928T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1004 AM CDT SUN SEP 28 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  CENTRAL ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1045 AM CDT

* AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 19 MILES NORTHWEST OF TWIN LAKES STATE WILDLIFE
  MANAGEMENT AREA...OR 9 MILES SOUTH OF AINSWORTH...AND MOVING EAST
  AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TWIN LAKES STATE WILDLIFE MANAGEMENT AREA BY 1045 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4244 9928 4220 9938 4236 9996 4253 9989
TIME...MOT...LOC 1504Z 286DEG 19KT 4242 9980

$$

TLK
1 follow-up statement
000 
WWUS53 KLBF 281526
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1026 AM CDT SUN SEP 28 2008

NEC017-149-281533-
/O.CAN.KLBF.SV.W.0479.000000T0000Z-080928T1545Z/
ROCK NE-BROWN NE-
1023 AM CDT SUN SEP 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWN AND CENTRAL
ROCK COUNTIES IS CANCELLED...

AT 1024 AM CDT...THE THUNDERSTORM THAT PROMPTED THE WARNING HAS 
WEAKENED BELOW SEVERE LIMITS WHILE MOVING SOUTHEAST AT 20 MPH. 
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. THE 
THUNDERSTORM WILL CONTINUE TO MOVE SOUTHEAST INTO WEST CENTRAL ROCK 
COUNTY AND BE CAPABLE OF PRODUCE PEA SIZE HAIL AND BRIEF HEAVY 
RAINFALL.

LAT...LON 4244 9928 4220 9938 4236 9996 4253 9989
TIME...MOT...LOC 1523Z 286DEG 19KT 4239 9967

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:02 AM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Sep 28, 3:02 AM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 AM CDT SUN SEP 28 2008

.SYNOPSIS...

AN UPR LVL S/W TROUGH IS PROGRESSING EAST ACROSS ALBERTA AND
SASKATCHEWAN...AND IS EXPECTED TO DROP SOUTHEAST TOWARDS THE
NORTHERN PLAINS BY SUNDAY AFTERNOON. A SFC COLD FRONT WILL
ACCOMPANY THIS PROGRESSIVE WAVE...ENTERING THE WESTERN HALF OF
NEBRASKA SUNDAY AFTERNOON. MEANWHILE...MODEST BOUNDARY LAYER
MOISTURE /UPR 50S TO LWR 60S SFC DEWPOINTS/ RESIDE ALONG A DIFFUSE
FRONTAL BOUNDARY POSITIONED FROM KS EAST INTO THE MID MS VALLEY
REGION. THIS MOISTURE IS EXPECTED TO RETURN NORTH ACROSS THE CWA
THIS MORNING. LOW LVL WAA IS INCREASING ACROSS NORTH CENTRAL NEB
AS AN EML SPREADS EAST INTO THE REGION. ISOLATED SHOWERS HAVE
BEGUN TO DEVELOP OVER SOUTHCENTRAL SD...WITH SIGNS OF ADDITIONAL
DEVELOPMENT OVER CHERRY COUNTY. THIS ACTIVITY /POSSIBLY
ACCOMPANIED BY THUNDER...GIVEN STEEPENING MID LVL LAPSE RATES/
WILL LIKELY AFFECT LOCATIONS EAST OF HIGHWAY 83 AND NORTH OF
HIGHWAY 2 THROUGH SUNDAY MORNING.

&&

.DISCUSSION...

BY 00Z MONDAY...THE FRONTAL BOUNDARY IS EXPECTED TO BE POSITIONED
FROM ROUGHLY KONL SOUTHWEST TOWARD KIML. MET APPEARS TO BE A FEW
DEGREES TOO COOL OVER NORTH CENTRAL NEB /UPR 70S/...LIKELY DUE TO
PERSISTENT BKN/OVC CLOUD COVER. INSTEAD...AN AXIS OF LOW TO MID
80S SHOULD BE CENTERED ALONG THE FRONT...WITH MID TO UPR 80S
LIKELY OVER SOUTHWEST NEB. PREVIOUSLY MENTIONED SFC DEWPOINTS
CURRENTLY POOLED OVER KS/MO WILL RETURN NORTH ALONG AND AHEAD OF
THE SOUTHEASTWARD ADVANCING COLD FRONT. THIS MOISTURE...COMBINED
WITH STEEP MID LVL LAPSE RATES WILL RESULT IN SUFFICIENT CAPE FOR
THUNDERSTORM DEVELOPMENT ALONG THE FRONT...WITH GREATEST COVERAGE
OVER THE NORTHEASTERN QUARTER OF THE CWA. A WELL MIXED PBL NOSING
NORTHEAST OUT OF SOUTHWEST NEB MAY ALSO AID IN ISOLATED HIGH BASED
STORM DEVELOPMENT AS FAR SOUTHWEST AS KIML...THUS ADDED LOW POPS
TO THIS REGION. UPR LVL FORCING DOES NOT APPEAR TO BE PARTICULARLY
STRONG...GIVEN THE UPR WAVE REMAINS WELL NORTH OF THE REGION.
HOWEVER...SEVERAL WEAK IMPULSES /INCLUDING A LEAD WAVE CURRENTLY
OBSERVED OVER THE NORTHERN HIGH PLAINS PER WV IMAGERY/ ARE FCST TO
ROTATE SOUTHEAST AROUND THE PRIMARY UPR LVL TROUGH...AND BRUSH
NORTH CENTRAL NEB DURING THE LATE AFTERNOON. BECAUSE THE STRONGEST
MID/UPR LVL FLOW WILL REMAIN NORTH OF THE CWA...AND SFC FLOW
APPEARS TO VEER TO THE SOUTH/SOUTHWEST...LOW AND DEEP LAYER
VERTICAL WIND SHEAR WILL NOT BE PARTICULARLY STRONG AS STORMS
INITIATE...WHICH WILL PROBABLY FAVOR A MULTICELL CONVECTIVE MODE.
HOWEVER...30 KT OF 0-6 KM SHEAR COMBINED WITH THE STEEP MID LVL
LAPSE RATE ENVIRONMENT MAY FAVOR LARGE HAIL. IN ADDITION...THE
DEEPLY MIXED PBL NOSING NORTHEAST ALONG THE FRONT COULD ALSO
ENHANCE THE DAMAGING WIND GUST POTENTIAL.

EXAMINATION OF THE 305 K ISENTROPIC SFC AND SREF CALIBRATED THUNDER
PROBABILITIES SUGGEST THAT SUNDAY NIGHT CONVECTION SHOULD MOVE
SOUTH/SOUTHEAST OF NORTH CENTRAL NEB BY 06Z MONDAY...AND THEN
BEGIN TO EXIT THE SOUTHERN HALF OF THE CWA BY 12Z MONDAY.
THEN...AS THE UPR LVL TROUGH DIVES SOUTHEAST TOWARDS THE GRT LAKES
REGION...HIGH PRESSURE CENTERED OVER THE NORTHERN PLAINS SAGS
SOUTH INTO THE CENTRAL PLAINS DURING THE AFTERNOON. DRY LOW LVL
NORTHERLY FLOW WILL CHARACTERIZE THE EASTER HALF OF THE CWA...WITH
HIGHS AROUND 70...AND MID 70S OVER OUR WESTERN COUNTIES. LOW
TEMPERATURES MONDAY NIGHT ARE EXPECTED TO BE CLOSE TO NORMAL
/AROUND 40/. LITTLE CHANGE AT THE SFC IS NOTED GOING INTO
TUESDAY...WITH AN AXIS OF HIGH PRESSURE LOCATED NORTH TO SOUTH
OVER THE PLAINS. THIS AGAIN FAVORS COOLEST DAYTIME HIGHS /LOW 70S/
EAST OF HIGHWAY 83...AND MID 70S OVER THE WEST.

MODELS CONTINUE TO SHOW A S/W TROUGH DIGGING SOUTHEAST INTO THE
EASTERN CONUS ON TUESDAY AND WEDNESDAY...WITH A HIGH AMPLITUDE RIDGE
BUILDING OVER THE WESTERN HALF OF THE COUNTRY. THESE FEATURES SLOWLY
SLIDE EAST BY THE UPCOMING WEEKEND AS ANOTHER TROUGH PROGRESSES
TOWARD THE PAC NW. THE GENERAL IMPLICATIONS OF THIS PATTERN
/NORTHWESTERLY FLOW ALOFT/ WILL FAVOR DRY CONDITIONS THROUGH THE
REMAINDER OF THE WEEK. AT THE SFC...HIGH PRESSURE IS FCST TO DRIFT
EAST OF THE REGION BY WEDNESDAY...WITH WEAK LEE SIDE TROUGHING
TAKING PLACE TO THE WEST. THIS SETUP APPEARS TO FAVOR SLIGHTLY
WARMER DAYTIME HIGHS...THUS ADJUSTED TEMPERATURES UPWARD A FEW
DEGREES /MID 70S OVER THE WEST AND LOW 70S IN THE EAST/. SLIGHTLY
ABOVE NORMAL TEMPERATURES CONTINUE INTO THURSDAY...AS
SOUTH/SOUTHEAST LOW LVL FLOW PERSISTS.

&&

.AVIATION...

A WEAK COLD FRONT WILL MOVE THROUGH WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN IMPACTS TO
THE KLBF AND KVTN TERMINALS DURING THIS TIME PERIOD WILL BE A WIND
SHIFT FROM THE SOUTH TO THE NORTHEAST...ACCOMPANYING PASSAGE OF THE
FRONT. FRONTAL TIMING WILL RANGE FROM 18 TO 21Z FOR KVTN AND 21 TO
00Z FOR KLBF. SCATTERED TO BROKEN CLOUDINESS IS POSSIBLE THIS
AFTERNOON AND EVENING WITH CEILINGS AT OR ABOVE 5000 FEET. THUNDERSTORMS
ARE POSSIBLE IN THE VICINITY OF KVTN FROM 21Z TO 03Z THIS
AFTERNOON...WITH THE GREATEST COVERAGE IN THUNDERSTORMS...EXPECTED
EAST OF THE KVTN AND KLBF TERMINALS. GIVEN THE EXPECTED LIMITED COVERAGE OF
THUNDERSTORMS...WILL FORGO MENTION OF THEM IN THE 12Z TAF ISSUANCE
ATTM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/CLB
Hazardous weather outlook, Sep 28, 10:01 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1001 AM CDT SUN SEP 28 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-291015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1001 AM CDT SUN SEP 28 2008 /901 AM MDT SUN SEP 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL PUSH ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
TODAY THAT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS EAST OF
A LINE FROM MERRIMAN TO IMPERIAL. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS AS THE FRONT MOVES SOUTHEAST AND ENCOUNTERS STRONGER
INSTABILITY AND INCREASED MOISTURE. THE GREATEST RISK FOR SEVERE
THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM BUTTE IN BOYD
COUNTY...TO THEDFORD IN THOMAS COUNTY...TO NORTH PLATTE IN LINCOLN
COUNTY AND MOOREFIELD IN FRONTIER COUNTY. THE PRIMARY THREAT WILL
BE LARGE HAIL AS STORMS DEVELOP AND MOVE ACROSS. THE THUNDERSTORM
ACTIVITY IS EXPECTED TO WEAKEN AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 6:06 PM CDTSevere Thunderstorm WarningLBFBoyd20 min
Sep 28, 6:11 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Rock49 min
Sep 28, 6:18 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock42 min
Sep 28, 6:39 PM CDTSevere Thunderstorm WarningLBFRock51 min
Sep 28, 6:48 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock42 min
Sep 28, 6:50 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.